Flood, Buchanan
- When
- June 14, 5:50 PM EST to 7:30 PM EST
- Where
- Buchanan forecast zone
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.267, -82.036 (the zone’s center; the record gives no point)
Downpours, across saturated steep terrain, hit the Oakwood to Short Gap region of the county. Garden and Grassy Creeks flooded, including the smaller tributaries, such as Pistol Branch and Trace Branch.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Downpours, across saturated steep terrain, hit the Oakwood to Short Gap region of the county. Garden and Grassy Creeks flooded, including the smaller tributaries, such as Pistol Branch and Trace Branch. Sections of Route 618 were washed out. One unoccupied car was found in the creek. A landslide blocked Route 460 near Short Gap.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 14, 2:40 PM EST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION FOR WATCH INFORMATION NATIONAL WEATHER SERVICE CHARLESTON WV 340 PM EDT MON JUN 14 2004 .UPDATE FOR DISCUSSION... .DISCUSSION... 335 PM EDT MON JUN 14 2004 TODAY THRU THURSDAY... WITH FRONT REMAINING IN AREA AND ZONAL FLOW KEEPING UP THERE WILL BE LITTLE CHANGE TO THE PATTERN OF WARM MOIST AIR AND THE THREAT OF FLOOD PROBLEMS WHERE TRAINING OCCURS. HAVE SHOWN A BRIEF BREAK IN POPS TUESDAY NIGHT AS FRONT SAGS SOUTH. THURSDAY NIGHT THRU MONDAY... WHEN WITH THE E/W FRONTAL ZONE FINALLY MOVE S AND WHEN WILL THE PRECIPITABLE WATER VALUES DROP ? FRONTAL ZONE IN OUR VICINITY THURSDAY NIGHT...WILL INCREASE POPS FOR THAT PERIOD. HOPING THE FRONTAL ZONE SLIPS SOUTH ON FRIDAY...WITH SOME DRIER AIR MOVING S DURING THE DAY. NEXT FRONTAL SYSTEM ON SATURDAY...SHOULD HAVE LOWER PRECIPITABLE WATER TO WORK WITH. DRYING AGAIN HOPED FOR ON SUNDAY INTO MONDAY...WITH SOMEWHAT LOWER MAX TEMPERATURES. AAR + KTB && .PREVIOUS DISCUSSION... 935 AM EDT MON JUN 14 2004 CURRENT FORECAST LOOKS GOOD SO NO UPDATE ANTICIPATED. && .HYDROLOGY... 420 AM EDT MON JUN 14 2004 SOILS ARE WET...ESPECIALLY ACROSS SOUTHERN AND EXTREME NORTHWEST PORTIONS OF HSA. ANY DEVELOPMENT OF THUNDERSTORMS WILL BE MONITORED FOR SHORT FUSE FLOOD WATCH AND SMALL STREAM FLOODING. MOVEMENT LATE TODAY SHOULD BE FROM ABOUT 270 DEGREES AT ABOUT 20 KNOTS. IN THE ABSENCE OF TRAINING...THIS IS JUST FAST ENOUGH TO LIMIT RAINFALL AMOUNTS. MANY HEADWATER RIVERS CONTINUE RUNNING ABOVE NORMAL...SUCH AS HOCKING...MUSKINGUM...WEST FORK...TYGART VALLEY AND LITTLE KANAWHA. TRM/KF && .AVIATION... 640 AM EDT MON JUN 14 2004 SCATTERED SHOWERS...WITH A FEW THUNDERSTORMS HAVE DEVELOPED ACROSS THE REGION AROUND 08Z AND HAVE INCREASED IN AREAL COVERAGE. OCCASIONAL IFR VIS HAS BEEN NOTICED WITH SOME OF THE STRONGER THUNDERSTORMS ON THE SCOPE THIS MORNING. OTHERWISE...VFR TO BORDERLINE MVFR HAS BEEN THE RULE. AS THE MORNING GOES ON TSRA ACTIVITY IS EXPECTED TO REMAIN. FOR THIS AFTERNOON...THUNDERSTORMS WITH GUSTY WINDS AND MVFR...ISOLATED IFR...CONDITIONS ARE POSSIBLE ALMOST ANYWHERE. A BRIEF BREAK FROM THE TSRA ACTIVITY OVERNIGHT...BEFORE A WEAK COLD FRONT APPROACHES AND SLIDES EASTWARD INTO THE AREA TOWARDS AT THE END OF THE PERIOD. KF && .RLX WATCHES/WARNINGS/ADVISORIES... WV...FLOOD WATCH FROM 400 PM EDT MONDAY UNTIL MIDNIGHT EDT TUESDAY FOR ZONES WVZ005>008...WVZ013>016...WVZ018...WVZ024>028... WVZ033>038...WVZ046>047. VA...FLOOD WATCH FROM 400 PM EDT MONDAY UNTIL MIDNIGHT EDT TUESDAY FOR ZONES VAZ003>004. KY...FLOOD WATCH FROM 400 PM EDT MONDAY UNTIL MIDNIGHT EDT TUESDAY FOR ZONES KYZ101>103...KYZ105. OH...FLOOD WATCH FROM 400 PM EDT MONDAY UNTIL MIDNIGHT EDT TUESDAY FOR ZONE OHZ087. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 550 AM EDT MON JUN 14 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-150900- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 550 AM EDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THE THREAT OF THUNDERSTORMS REMAINS IN THE FORECAST. WITH A VERY MOIST AIR MASS IN PLACE...ANY THUNDERSTORM CAN PRODUCE LOCALLY EXCESSIVE RAINFALL. ANY FLOOD WATCHES WILL BE ISSUED AS WARRANTED BASED MOSTLY ON SHORT TERM TRENDS. THOSE AREAS THAT HAVE ALREADY BEEN PRIMED...SOUTHEASTERN OHIO AND SOUTHERN AND WESTERN VIRGINIA ARE THE AREAS OF PRIMARY CONCERN AS IT WILL TAKE LESS RAIN TO CAUSE FLOODING PROBLEMS. MOST OF THE AREA HAS BEEN PLACED IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 58 MPH OR GREATER AND/OR LARGE HAIL. HOWEVER...EVEN STRONG WINDS OF LESS THAN 58 MPH CAN BRING TREES DOWN GIVEN SATURATED SOILS. .DAYS TWO THROUGH SEVEN... THE THREAT FOR THUNDERSTORMS WILL BE IN AND OUT OF THE FORECAST...AS DRIER AIR PUNCHES INTO THE REGION...ONLY TO GIVE WAY TO THE VERY WARM AND HUMID AIR AGAIN. IF ANYTHING...THE FREQUENT CHANGE IN AIR MASS ONLY PROVIDES ADDITIONAL OPPORTUNITY FOR HAZARDOUS WEATHER. AGAIN...ANY FLOOD WATCHES WILL BE ISSUED AS WARRANTED BASED MOSTLY ON SHORT TERM TRENDS. ALSO...THE THREAT FOR SEVERE WEATHER CROPPING UP AGAIN AT SOME POINT CANNOT BE RULED OUT. THE AREA IS NOT IN A SLIGHT RISK FOR SEVERE WEATHER TUESDAY AND TUESDAY NIGHT...BUT MUCH OF SOUTHEASTERN OHIO IS IN A SLIGHT RISK FOR SEVERE WEATHER DURING THE WEDNESDAY THROUGH WEDNESDAY NIGHT TIME FRAME. TRM/KF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
539 PM EDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL CHARLESTON 38.35N 81.63W
06/14/2004 1.00 INCH KANAWHA WV OFFICIAL NWS OBS
ONE INCH HAIL REPORTED AT YEAGER AIRPORT - CRW
0504 PM TSTM WND DMG GREENUP 38.57N 82.83W
06/14/2004 GREENUP KY FIRE DEPT/RESCUE
TREES DOWN ALONG ROUTE 1 AND ROUTE 2 NEAR GREENUP
0512 PM HAIL SOUTH POINT 38.42N 82.57W
06/14/2004 1.00 INCH LAWRENCE OH TRAINED SPOTTER
&&
JSHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
548 PM EDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 4 SE GALLIA 38.83N 82.52W
06/14/2004 0.88 INCH GALLIA OH CO-OP OBSERVER
REPORTED BY CO-OP OBSERVER 7 W OF PATRIOT.
&&
JSHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
607 PM EDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL NEW HAVEN 38.99N 81.97W
06/14/2004 0.88 INCH MASON WV FIRE DEPT/RESCUE
REPORTED BY NEW HAVEN FIRE DEPARTMENT.
&&
JSHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
622 PM EDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND DMG NEW HAVEN 38.99N 81.97W
06/14/2004 MASON WV PUBLIC
LARGE TREE BRANCHES DOWN.
&&
JSHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
630 PM EDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND DMG POINT PLEASANT 38.85N 82.13W
06/14/2004 MASON WV PUBLIC
LARGE TREE LIMBS DONE IN POINT PLEASANT.
&&
JSHThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408908.